Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 20, NWS Salt Lake City, UT

October 27, 2024Beaver County, Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Oct 27, 2024, 2:16 PM MDT for Beaver County, Iron County, Washington County, Utah. It took effect at Oct 28, 2024, 8:59 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2024, 2:16 PM MDT (20:16 UTC)
In effect from
Oct 28, 2024, 8:59 AM MDT
Expired
Oct 28, 2024, 9:00 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3902 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS75 KSLC 272016
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
216 PM MDT Sun Oct 27 2024

UTZ122-281130-
/O.NEW.KSLC.WI.Y.0020.241028T1800Z-241029T0300Z/
Southwest Utah-
Including the following locations - Beaver, Cedar City, and
Milford
216 PM MDT Sun Oct 27 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest Utah especially near Cedar City and Milford.

* WHEN...From noon to 9 PM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

HM
4 follow-up statements
200 
WWUS75 KSLC 280858
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
258 AM MDT Mon Oct 28 2024

UTZ122-290000-
/O.CON.KSLC.WI.Y.0020.241028T1800Z-241029T0300Z/
Southwest Utah-
Including the following locations - Beaver, Cedar City, and
Milford
258 AM MDT Mon Oct 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest Utah.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

LC
846 
WWUS75 KSLC 281459
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
859 AM MDT Mon Oct 28 2024

UTZ122-290300-
/O.EXT.KSLC.WI.Y.0020.241028T1459Z-241029T0300Z/
Southwest Utah-
Including the following locations - Milford, Beaver, and Cedar
City
859 AM MDT Mon Oct 28 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest Utah especially near Cedar City, Milford, and 
  western Iron and Beaver Counties.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
591 
WWUS75 KSLC 281625
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1025 AM MDT Mon Oct 28 2024

UTZ122-290300-
/O.CON.KSLC.WI.Y.0020.000000T0000Z-241029T0300Z/
Southwest Utah-
Including the following locations - Milford, Beaver, and Cedar
City
1025 AM MDT Mon Oct 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest Utah especially near Cedar City, Milford, and 
  western Iron and Beaver Counties.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

Secure outdoor objects.

&&

$$

UTZ104-105-114-120-129-130-290730-
/O.NEW.KSLC.FZ.A.0007.241030T0300Z-241030T1600Z/
Northern Wasatch Front-Salt Lake Valley-Western Uinta Basin-
Castle Country-Capitol Reef National Park and Vicinity-Western
Canyonlands-
Including the following locations - Emery, Hanksville, Duchesne,
Sandy, Bountiful, Roosevelt, Price, Castle Dale, Torrey, Ogden,
Salt Lake City, West Jordan, and Loa
1025 AM MDT Mon Oct 28 2024

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Castle Country, Northern Wasatch Front, Salt Lake Valley, 
  Western Uinta Basin, Capitol Reef National Park and Vicinity, and 
  Western Canyonlands.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Drain in-ground sprinkler systems and cover above ground pipes.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
606 
WWUS75 KSLC 290301
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
901 PM MDT Mon Oct 28 2024

UTZ122-290415-
/O.EXP.KSLC.WI.Y.0020.000000T0000Z-241029T0300Z/
Southwest Utah-
Including the following locations - Cedar City, Beaver, and
Milford
901 PM MDT Mon Oct 28 2024

...WIND ADVISORY HAS EXPIRED...

The threat has ended.

$$

UTZ104-105-114-120-129-130-291400-
/O.CON.KSLC.FZ.A.0007.241030T0300Z-241030T1600Z/
Northern Wasatch Front-Salt Lake Valley-Western Uinta Basin-
Castle Country-Capitol Reef National Park and Vicinity-Western
Canyonlands-
Including the following locations - Sandy, Roosevelt, Duchesne,
West Jordan, Loa, Ogden, Price, Torrey, Salt Lake City, Castle
Dale, Hanksville, Emery, and Bountiful
901 PM MDT Mon Oct 28 2024

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 26 possible.

* WHERE...Castle Country, Northern Wasatch Front, Salt Lake Valley, 
  Western Uinta Basin, Capitol Reef National Park and Vicinity, and 
  Western Canyonlands.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Drain in-ground sprinkler systems and cover above ground pipes.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

JW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 27, 3:44 AM MDT, 10 hours 32 minutes earlier.

Area forecast discussion, Oct 27, 3:44 AM MDT, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 AM MDT Sun Oct 27 2024

.SYNOPSIS...Warm temperatures will continue to be the main story
on Sunday before a strong, cold Pacific system will bring much
colder temperatures along with periods of valley rain and mountain
snow later Monday through Wednesday.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...One last day of warmth
is expected on Sunday before a drastic pattern change brings
cooler, wetter weather for the near future. Max temperatures on
Sunday will be around 5-10 degrees above normal, translating to
highs in the low-70s in most valleys and low-80s in St. George.

Southwesterly winds will begin to increase Sunday afternoon ahead
of the approaching system as it pushes into the PacNW. The
associated upper-level trough will dive southward into the Great
Basin Sunday night, further increasing the gradient, with winds
peaking Monday afternoon. Winds will be highest across southern
Utah, around 30-40 mph, though are likely to remain below Wind
Advisory criteria (80% chance). Conditions will remain mostly dry,
however a subtle wave combined with a narrow plume of modest
moisture could produce a few light, high-based showers across
southeastern UT late Sunday night into early Monday morning.

As the trough reaches the eastern portion of the Great Basin, a
surface cold front will enter northwestern UT Monday afternoon,
progressing across the state and reaching southeastern UT by
Tuesday morning. Low- to mid-level moisture will arrive with this
front, with most precipitation beginning along or behind the
frontal passage. Snow levels will drop to around 4500-5500 feet
across the area. Many valleys will remain as rain until maybe the
tail end of the precipitation, but there still lies uncertainty in
valley precipitation type.

Regarding precipitation accumulations, the forecast is still
largely unchanged, aside from perhaps a slight increase. The best
synoptic forcing is expected across southern UT and northern AZ,
thus these areas could do a bit better than further north. Most
valleys can expect around 0.1-0.4" of QPF, with many mountains
seeing around 0.4-0.7"...except for the far northern mountains.
Snow amounts will flirt with Winter Weather Advisory criteria,
with a 50-60% chance of exceeding this criteria across the highest
terrain. Uinta Co., WY could even see an inch or two of
accumulations.

There are a few places where this forecast might go wrong. First,
mountains that do well in northwesterly flow could do a bit
better than expected given lingering low-level moisture and
instability under the cold air of the trough. Second, the
development of lake-effect precipitation on Tuesday and/or
Wednesday morning across the Great Salt Lake could both improve
mountain snow accumulations and within heavier banded
precipitation, could even drop snow levels to valley floors.
Details will become a bit clearer once high resolution guidance
comes into the picture, though steeper lapse rates and low-level
moisture are at least favorable for lake-effect precipitation
development both mornings given such warm lake temperatures.
Northwesterly to westerly winds around 20-25kts at 700-mb could
even hint at banded precipitation development.

Finally, with the front, temperatures will drop substantively,
with highs on Tuesday around 10-20 degrees below normal. By
Wednesday morning, most valleys that haven't experienced a freeze
yet likely will, including all but the lowest elevations of
southwestern UT.

.LONG TERM (AFTER 12Z WEDNESDAY)...The back edge of the upper
trough will be moving through Utah on Wednesday. Expect to see a
decreasing trend in precipitation through the morning, holding on
through the afternoon hours across northeast Utah and southwest
Wyoming, with very minor accumulations expected. Behind the
departing trough a shortwave ridge will build only briefly into
the area Wednesday night into Thursday, as this will be followed
closely by a trough grazing northern Utah.

Temperatures will warm on Thursday, with maxes in the 50s expected
across most valleys (40s in the higher valleys). This will bring
temperatures to just slightly below climatological normals across
the northern valleys, but remaining around 5-10 degrees below normal
across the rest of the forecast are. However, the grazing trough
will then push a weak cold front into northern Utah, nudging
temperatures slightly downward across the north for Friday and
bringing the potential for some light precipitation across mainly
far northern Utah.

Thereafter, model spread increases with greater uncertainty
regarding temperatures and precipitation, even as the latest models
continue to trend more towards a splitting trough for the weekend.
Global deterministics are all in line with this trend. Cluster
analysis from the 12z runs show around 20% of ensemble runs still
favoring a more progressive trough, but cluster analysis of the
latest 00z LREF now shows 15% of members being more progressive but
still with an elongated trough suggesting at least some splitting
tendency. With models leaning more towards the splitting trough, the
main sources of uncertainty are in relation to the how sharply and
how far west the splitting occurs, the track of the eventual low,
and how much cold air gets pulled in from the northern stream
branch. Pending more refinement in the details, in general, one can
expect generally cool and unsettled weather to be a good possibility
through the weekend.

&&

.AVIATION...KSLC...Southeasterly winds are expected to prevail
through the morning and most of the afternoon hours while increasing
in speed. Models are mostly favoring a late wind shift to the
northwest occurring at around 23z and continuing through 02 or 03z
before returning to the south. However, the northwesterly wind shift
is not indicated in all models and as such, there is a 30% chance
this will not develop. Otherwise, expect generally BKN-OVC mid to
high clouds through the early evening before these start to clear
out. A cold front will move into northern Utah Monday morning,
likely crossing the terminal and bringing a northwesterly wind shift
before 18z.

.REST OF UTAH AND SOUTHWEST WYOMING...South to southwest winds will
increase across the area through the afternoon, strongest across
southwest Utah, the Salt Lake and Tooele Valleys, and extending into
southwest Wyoming. Expect generally BKN-OVC mid to high clouds
through the early evening before gradually clearing from the
northwest. That said, there is a small chance for showers from
southwest through east-central Utah after 09z tonight and continuing
into Monday morning. These will have the potential to produce
locally erratic and gusty outflow winds.

&&

.FIRE WEATHER...A low pressure system will move into the area on
Monday, with a strong cold front that will produce mountain snow
and valley rain across the state. Beginning Sunday afternoon,
increasing southwesterly winds combined with low relative humidity
will result in locally critical fire weather conditions across
southwestern Utah. While winds will peak on Monday afternoon,
minimum RH will increase by Monday, likely bottoming out around
20 percent across southern valleys Monday afternoon. The cold
front will move across the state between Monday afternoon and
Tuesday morning, with precipitation likely beginning behind the
frontal passage. Mountain snow and valley rain are expected,
lasting through Tuesday night and even Wednesday morning across
higher terrain.

Active weather will continue, likely remaining cooler and wetter
than normal through the next 7-10 days.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cunningham/Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 2:15 PM MDTWinter Weather AdvisorySLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 18 more64 hr

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.